Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 24, 2004, 12:21 AM CDT for Chambers County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 12:21 AM CDT (05:21 UTC)
- Expired
- Jun 24, 2004, 2:15 AM CDT
- In force
- 114 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Chambers County, TX
The radar
The Houston radar (KHGX), 51 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHGX 240523 FFWHOU TXC071-240715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1221 AM CDT THU JUN 24 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CHAMBERS COUNTY IN SOUTHEAST TEXAS * UNTIL 215 AM CDT * AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH WERE PRODUCING VERY HEAVY RAIN...LIFTING NORTHWARD ACROSS THE NORTHWEST PART OF THE COUNTY. HEAVY RAIN HAS FALLEN ACROSS THE AREA EARLIER...SO THIS ADDITIONAL RAIN COULD PRODUCE ADDITIONAL FLOODING. * FLOODING IS EXPECTED IN OR NEAR... OLD RIVER-WINFREE...MONT BELVIEU DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DEPTH AND SPEED OF FLASH FLOOD WATERS. A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA. PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2989 9463 2977 9470 2974 9490 2988 9495 $$
1 follow-up statement
000
WGUS74 KHGX 240631
FFSHOU
TXC071-240730-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
129 AM CDT THU JUN 24 2004
...FLASH FLOOD WARNING FOR CHAMBERS COUNTY HAS BEEN CANCELLED...
AT 127 AM...RADAR INDICATED THE HEAVY RAIN THAT WAS ACROSS THE
NORTHWESTERN PART OF CHAMBERS COUNTY HAD WEAKENED AND WAS EXITING
THE COUNTY. ADDITIONAL STORMS HAVE NOT DEVELOPED BEHIND THIS
ACTIVITY SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE MORNING HOURS AND
A FLOODING THREAT COULD RE-EMERGE.
USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS
OF FLASH FLOODS. DO NOT CROSS ACROSS ANY LOCATION WHERE WATER COVERS
THE GROUND
A FLOOD WATCH REMAINS IN EFFECT THROUGH 6 AM.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2986 9439 2961 9443 2958 9467 2978 9470
2973 9491 2989 9490
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 8:45 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 23, 8:45 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 845 PM CDT WED JUN 23 2004 .DISCUSSION... RAINFALL BEGINNING TO TAPER OFF SLIGHTLY ACROSS THE AREA. CURRENTLY...THE HEAVIEST STORMS WERE LOCATED ACROSS EASTERN HARRIS...SOUTHEASTERN MONTGOMERY...AND NORTHWESTERN CHAMBERS COUNTIES. WHARTON COUNTY WAS THE HARDEST HIT TODAY. SEVERAL HOMES HAVE BEEN FLOODED IN THE CITY OF WHARTON...AND WITH ADDITIONAL RAINS ON THE WAY...MORE FLOODING IS LIKELY. AM INCLINED NOT TO MESS WITH THE CURRENT ZONES SINCE IT WOULD LIKELY DO MORE HARM THAN GOOD. THEREFORE...WILL LET THE CURRENT PACKAGE STAND AND NO UPDATE WILL BE ISSUED TONIGHT. 46/42 && .PREV DISCUSSION... KHGX RADAR BEGINNING TO GET MORE ACTIVE AS A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE SW ZONES AND IS SLOWLY ADVANCING N/NE. THERE IS SOME ACTIVITY ALONG THE QUASI-STATIONARY FRONT POSITIONED JUST NW OF THE AREA AS WELL. A COUNTER CLOCKWISE SPIN IS VERY APPARENT ON VIS SAT LOOP...CENTERED JUST SW OF THE AREA AND SHOWS THE LOCATION OF THE MID-LEVEL LOW WHICH IS AIDING THE ABOVE MENTIONED CONVECTION. AS HEATING CONTINUES AND THE ATMOSPHERE CONTINUES TO RECOVER FROM THE EARLY MORNING RAIN...WE SHOULD BE IN FOR INCREASING SHWR/TSTM COVERAGE THE REMAINDER OF THE AFT AND INTO THE EVE HOURS. THE MAIN FORECAST ISSUE CONTINUES TO BE THE HEAVY RAIN/FLOOD THREAT ACROSS THE AREA. 12Z MODELS ARE IN GOOD AGREEMENT CONCERNING HIGH POPS AND HIGHEST QPF OVER SE TX THIS AFTERNOON AND TONIGHT. AM CONCERNED THAT THE FLOOD THREAT WILL EXTEND INTO THE NW ZONES BASED ON THE NORTHWARD EXTENT OF THE VERY HIGH PW AIR AND MODEL FORECAST OF WEAK LOW PRESSURE FORMING OVER THE CENTRAL ZONES TONIGHT. ALL OF THE CWA IS SOUTH OF THE WEAK FRONT AND THEREFORE SUBJECT TO THE THREAT OF HEAVY RAINFALL TONIGHT. STILL THINK THAT THE MOST LIKELY AREA TO EXPERIENCE HEAVY RAINFALL AND THE HIGHEST AMOUNTS IS ALONG AND SOUTHEAST OF A COLUMBUS TO CONROE TO LIVINGSTON LINE. SET-UP IS NOT EXACTLY THE SAME AS YESTERDAY EVE AS THERE IS NO WELL-DEFINED OUTFLOW BOUNDARY ALONG THE COAST TO PROVIDE CONVERGENCE ALONG A COASTAL TROF. AVG AMOUNTS OF 1 TO 3 INCHES FOR THIS AFT AND THROUGH THE OVERNIGHT HOURS IS WHAT IS EXPECTED...WITH ISOLATED AMOUNTS OF 5 TO 8 INCHES POSSIBLE. AM UNSURE IF THE FLOOD THREAT WILL EXTEND MUCH INTO THU MORN. WILL LET SUBSEQUENT SHIFTS MAKE THE DECISION ON WHETHER TO EXTEND THE WATCH THROUGH THURSDAY BASED ON CONVECTIVE TRENDS TONIGHT. WILL MAINTAIN GOOD CHCS FOR RAIN ON FRI AND SAT AS THE AREA WILL BE PLENTY MOIST AND UNSTABLE WITH ANOTHER SIGNIFICANT DISTURBANCE POSITIONED WEST OF THE AREA. && .HGX WATCHES/WARNINGS/ADVISORIES... FFA ALL OF SOUTHEAST TX UNTIL 11Z THURSDAY. SCEC 20 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 71 88 73 88 72/ 70 50 30 50 HOUSTON(IAH) 72 85 73 87 73/ 90 60 30 50 GALVESTON (GLS) 74 84 76 86 77/ 90 70 40 50 && 33/41
Hazardous weather outlook, Jun 23, 3:45 PM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 345 PM CDT WED JUN 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 345 PM CDT WED JUN 23 2004 ...FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH TONIGHT... ...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE THIS AFTERNOON AND TONIGHT... .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL IS PROBABLE ...WHICH COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA. OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8 INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND GALVESTON COUNTIES. THROUGH TONIGHT...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3 INCHES ACROSS SOUTHEAST TEXAS...WITH ISOLATED TOTALS OF 5 TO 8 INCHES POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL... THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS. CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND BRIEF TORNADOES TONIGHT. WINDS IN THE LOWER ATMOSPHERE ARE TURNING WITH HEIGHT SUFFICIENTLY TO PRODUCE THIS THREAT. THIS TURNING IS DUE TO THE MID LEVEL LOW PRESSURE AREA THAT IS SLOWLY ADVANCING NORTHEAST ACROSS SOUTHEAST TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
In the hours before
Local storm report, Jun 23, 7:23 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
723 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD SANTA FE 29.38N 95.10W
06/23/2004 GALVESTON TX LAW ENFORCEMENT
FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
FLOODING.
0115 AM FLOOD SWEENY 29.05N 95.70W
06/23/2004 BRAZORIA TX LAW ENFORCEMENT
ROADS FLOODED IN AND AROUND TOWN OF SWEENY.
0115 AM FLOOD 2 S LA WARD 28.82N 96.47W
06/23/2004 JACKSON TX LAW ENFORCEMENT
FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.
0115 AM FLOOD SE BAY CITY 28.98N 95.96W
06/23/2004 MATAGORDA TX LAW ENFORCEMENT
FLOODED ROADS IN SOUTHEASTERN BAY CITY.
0219 PM FUNNEL CLOUD 8 SSW EL CAMPO 29.09N 96.33W
06/23/2004 WHARTON TX LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
DANEVANG.
0222 PM FUNNEL CLOUD NW DANEVANG 29.06N 96.21W
06/23/2004 WHARTON TX LAW ENFORCEMENT
0300 PM TSTM WND DMG 2 NNW DANEVANG 29.08N 96.22W
06/23/2004 WHARTON TX EMERGENCY MNGR
3 HOMES WITH ROOF DAMAGE OFF OF COUNTY ROAD 424 AND HWY
71.
0305 PM FUNNEL CLOUD 3 S WHARTON 29.27N 96.10W
06/23/2004 WHARTON TX LAW ENFORCEMENT
FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.
0305 PM TSTM WND DMG 4 NNW DANEVANG 29.11N 96.23W
06/23/2004 WHARTON TX LAW ENFORCEMENT
ROOF DAMAGE TO HOMES. DAMAGE TO TRAILER HOMES AT FM 324
AND FM 2674.
0415 PM FLOOD WHARTON 29.32N 96.10W
06/23/2004 WHARTON TX LAW ENFORCEMENT
NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.
0430 PM FUNNEL CLOUD 5 SSE WHARTON 29.25N 96.07W
06/23/2004 WHARTON TX EMERGENCY MNGR
FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.
0458 PM TSTM WND DMG BOLING-IAGO 29.26N 95.95W
06/23/2004 WHARTON TX EMERGENCY MNGR
MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
DOWN.
0553 PM FUNNEL CLOUD 3 NE POINT BLANK 30.78N 95.18W
06/23/2004 SAN JACINTO TX LAW ENFORCEMENT
REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.
0555 PM WATER SPOUT ONALASKA 30.81N 95.11W
06/23/2004 POLK TX LAW ENFORCEMENT
SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
LIVINGSTON.
&&
PBLocal storm report, Jun 23, 9:24 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD SANTA FE 29.38N 95.10W
06/23/2004 GALVESTON TX LAW ENFORCEMENT
FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
FLOODING.
0115 AM FLOOD SWEENY 29.05N 95.70W
06/23/2004 BRAZORIA TX LAW ENFORCEMENT
ROADS FLOODED IN AND AROUND TOWN OF SWEENY.
0115 AM FLOOD 2 S LA WARD 28.82N 96.47W
06/23/2004 JACKSON TX LAW ENFORCEMENT
FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.
0115 AM FLOOD SE BAY CITY 28.98N 95.96W
06/23/2004 MATAGORDA TX LAW ENFORCEMENT
FLOODED ROADS IN SOUTHEASTERN BAY CITY.
0219 PM FUNNEL CLOUD 8 SSW EL CAMPO 29.09N 96.33W
06/23/2004 WHARTON TX LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
DANEVANG.
0222 PM FUNNEL CLOUD NW DANEVANG 29.06N 96.21W
06/23/2004 WHARTON TX LAW ENFORCEMENT
0300 PM TORNADO 2 NNW DANEVANG 29.06N 96.21W
06/23/2004 WHARTON TX EMERGENCY MNGR
ONE BRICK HOME WITH HEAVY ROOF AND PORCH DAMAGE. DAMAGE
TO TWO MOBILE HOMES. LOCATION OF TORNADO WAS FM 2674 AND
CR 324, WEST OF HWY 71.
0305 PM FUNNEL CLOUD 3 S WHARTON 29.27N 96.10W
06/23/2004 WHARTON TX LAW ENFORCEMENT
FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.
0415 PM FLOOD WHARTON 29.32N 96.10W
06/23/2004 WHARTON TX LAW ENFORCEMENT
NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.
0430 PM FUNNEL CLOUD 5 SSE WHARTON 29.25N 96.07W
06/23/2004 WHARTON TX EMERGENCY MNGR
FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.
0458 PM TSTM WND DMG BOLING-IAGO 29.26N 95.95W
06/23/2004 WHARTON TX EMERGENCY MNGR
MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
DOWN.
0553 PM FUNNEL CLOUD 3 NE POINT BLANK 30.78N 95.18W
06/23/2004 SAN JACINTO TX LAW ENFORCEMENT
REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.
0555 PM WATER SPOUT ONALASKA 30.81N 95.11W
06/23/2004 POLK TX LAW ENFORCEMENT
SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
LIVINGSTON.
&&
PBThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:32 PM CDT | Flash Flood Warning | HGX | Chambers | 118 min |
| Jun 24, 3:15 AM CDT | Flash Flood Warning | HGX | Austin | 3 hr |
| Jun 24, 3:55 AM CDT | Flash Flood Warning | HGX | Wharton | 3 hr |
| Jun 24, 6:25 AM CDT | Flash Flood Warning | HGX | Austin, Wharton | 3 hr |
| Jun 24, 7:01 AM CDT | Flash Flood Warning | HGX | Matagorda | 3 hr |
| Jun 24, 7:59 AM CDT | Special Marine Warning | HGX | 91 min | |
| Jun 24, 8:54 AM CDT | Flash Flood Warning | HGX | Galveston | 2 hr |
| Jun 24, 9:19 AM CDT | Flash Flood Warning | HGX | Matagorda | 116 min |
| Jun 24, 10:34 AM CDT | Special Marine Warning | HGX | 86 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.